Acute cardiorespiratory collapse from heparin: a consequence of heparin-induced thrombocytopenia. Academic Article uri icon

Overview

abstract

  • BACKGROUND: Heparin has rarely been reported to cause acute cardiorespiratory reactions or collapse. Some reports relate this to underlying heparin-induced thrombocytopenia. OBJECTIVE: To confirm and increase awareness of acute life-threatening cardiopulmonary events when patients with heparin-induced thrombocytopenia are re-exposed to heparin. DESIGN: Retrospective observational case series. PATIENTS/SETTING: Four cardiovascular surgery patients were identified in two adjacent large urban hospitals over a 2-yr-period who experienced eight episodes of cardiorespiratory collapse immediately following heparin administration. All had underlying heparin-induced thrombocytopenia. RESULTS: Intravenous boluses of unfractionated heparin were given to four patients with known or previously unrecognized heparin-induced thrombocytopenia. Two patients experienced severe respiratory distress within 15 min for which they required endotracheal intubation. Two other patients experienced cardiac arrest or a lethal arrhythmia within minutes of receiving intravenous heparin. Serologic tests for heparin-induced antibodies were positive in all patients. In three cases, the platelet count was normal or near normal but fell dramatically (71%) immediately following the heparin bolus. Three cases had prior diagnoses of heparin-induced thrombocytopenia, but health care workers administered heparin either unaware of the diagnosis or ignorant of its significance. No patients died, but all required some form of cardiopulmonary resuscitation and subsequent intensive care. CONCLUSIONS: Heparin administration to patients with heparin-induced antibodies can result in life-threatening pulmonary or cardiac events. Appreciation of this phenomenon can unmask cases of heparin-induced thrombocytopenia and strengthens the mandate to avoid any heparin exposure in affected patients. Recognition is crucial to avoiding disastrous outcomes.

publication date

  • May 1, 2004

Research

keywords

  • Anticoagulants
  • Autoimmune Diseases
  • Dyspnea
  • Heart Arrest
  • Heparin
  • Intraoperative Complications
  • Postoperative Complications
  • Thrombocytopenia

Identity

Scopus Document Identifier

  • 1942468799

PubMed ID

  • 15059074

Additional Document Info

volume

  • 72

issue

  • 5